News

Actions

South side overdose victim takes 5 doses of Narcan to revive

Posted at 12:52 PM, Aug 18, 2017
and last updated 2017-08-18 23:22:34-04

INDIANAPOLIS -- It took five doses of Narcan to reverse an overdose Wednesday night on the south side of Indianapolis.

Narcan, the brand name of naloxone, works by blocking the effects of opioids like heroin. When administered to an overdosing patient, nervous system and respiratory depression can subside within as little as two minutes.

A single dose of Narcan is intended to reverse the effects of an opioid overdose, however, as more powerful opioids like fentanyl and carfentanil are becoming more common – so too is the need more multiple doses of Narcan. The latter is estimated to be as much as 10,000-times more powerful than morphine.

A spokesman for IEMS confirmed that police, fire and medical personnel did respond to an overdose Wednesday night in the 1800 block of South Olive Street. Between all of the responders, a total of five doses of Narcan were administered before the patient was able to be revived and transported to the hospital for further treatment.

IN-DEPTH | At least 13 people overdosed in Indianapolis on Monday. It was an average day.

IEMS said it did not know what opioid caused the overdose, however, the details of the overdose and the large number of required doses of Narcan would be consistent with something stronger than heroin or opioid painkillers like oxycontin.

In May, the Indiana Department of Homeland Security issued a warning about the increasing prevalence of synthetic opioids like carfentanil being cut into other drugs in the state.

MAP | New map shows scope of Indiana opioid epidemic

A month later, two inmates at the Fayette County Jail died following overdoses caused by acute carfentanil intoxication.

MORE | Police say overdoses killed 2 eastern Indiana jail inmates

Last September, Bartholomew County authorities reported nine overdoses in a single weekend from a batch of laced heroin. Police eventually arrested 19-year-old Cyrus P. Nida for allegedly trafficking the heroin into the Columbus area.

Another suspected heroin dealer, 25-year-old Ryan Redmon, was arrested in November 2016 after police were called to his home in Hope, Indiana, following his own overdose on heroin. Redmon, too, was suspected of trafficking methamphetamine and heroin into the Columbus area.

MORE | Accused dealer linked to tainted heroin revived from suspected overdose

The increasing prevalence of powerful opioids poses a risk to first responders as well. If carfentanil is accidentally inhaled or absorbed through the skin, it can cause overdoses in police and medical personnel who encounter it.

On Thursday, an IMPD officer was taken to Methodist Hospital for a checkout following possible exposure to carfentanil while responding to a call in the 5000 block of Lafayette Road on the northwest side.

The officer suffered no serious complications and was released back to full duty status.

MORE | Increasingly potent, extremely toxic opioids becoming more common in Indiana | Woman overdoses on new heroin-like drug 'Gray Death' | Police agencies on lookout for new drug cocktail 'Gray Death'